Pennsylvania, 2004Flood in Pennsylvania, August 1, 2004
August 1, 2004 · NWS CTP · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 1, 3:00 AM EST, 6 hours earlier.
Area forecast discussion, Aug 1, 3:00 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 AM EDT SUN AUG 1 2004
.SYNOPSIS...
A SLOW MOVING COLD FRONT ACROSS WESTERN PA WILL DRIFT SLOWLY EAST
TODAY. ANOTHER WEAK BOUNDARY ACROSS SE PA WILL ALSO DRIFT E LATER
THIS AM. DEEPER MOISTURE WILL FINALLY MOVE E OF CWA AROUND
MIDDAY...BUT ADDITIONAL ISOLATED TSTMS MAY REDEVELOP ALONG COLD
FRONT ACROSS CENTRAL AND E AREAS.
FLOW ALOFT STRENGTHENS AND BECOMES WNW FOR MON-TUE...AND NW WED-SAT.
NEXT SFC FRONT MOVES ACROSS CENTRAL PA ON TUE...WITH SCATTERED
TSTMS...ESP ACROSS THE W. NW FLOW SFC AND ALOFT SHOULD PROVIDE
CENTRAL PA WITH PROGRESSIVELY COOLER AND DRIER CONDITIONS FOR TUE
NIGHT THROUGH SAT. A WEAK UPPER AIR DISTURBANCE MAY SKIRT SOUTHERN
PA WITH CLOUDS AND SCATTERED SHOWERS LATE THU OR THU NT.
&&
.AVIATION...
WIDESPREAD MVFR CONDITIONS THROUGH MID MORNING...WITH PATCHY IFR
ACROSS LOWER SUSQ IN SHOWERS/TSTMS...AND FOG/LOW CLOUDS TO THE N AND
W. MAINLY VFR LATER THIS MORNING THROUGH TNT...WITH JUST SOME
ISOLATED MVFR POSSIBLE ACROSS CENTRAL AND E TERMINALS LATER THIS
AFTN IN TSTMS.
&&
.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
TDY...LINGERING SFC BOUNDARY DRAPED ACROSS LOWER SUSQ...SEPARATING
DEEP TROPICAL AIR MASS FROM SLIGHTLY DRIER AIR TO THE N/W. THIS
BOUNDARY REMAINS THE FOCUS FOR TRAINING SHOWERS/TSTMS...AND THIS
SHOULD CONTINUE INTO THE MID MORNING HOURS ACROSS THE LOWER SUSQ.
THEREFORE...HAVE EXTENDED THE FFA FOR THIS REGION THROUGH MID
MORNING (11 AM)...WHILE CLEARING IT FOR THE NORTHERN HALF. SECOND
BOUNDARY ACROSS WEST-CENTRAL PA WILL CONTINUE TO DRIFT E...AND MAY
PROVIDE ENOUGH LOW LEVEL CONVERGENCE/LIFT TO SPAWN ADDITIONAL
ISOLATED RW/TRW ACROSS CENTRAL AND E AREAS THIS AFTN.
THEREFORE...HAVE LIKELY MORNING POPS ACROSS LOWER SUSQ...THEN SLIGHT
CHC ACROSS CENTRAL AREAS...AND CHC ACROSS LOWER/MID SUSQ FOR
ADDITIONAL RW/TRW THIS AFTN. LIMITING FACTOR ACROSS WESTERN AREAS
WILL BE DEVELOPING CAP AROUND 6-8 KFT. THIS CAP WILL REMAIN WEAKER
TO THE E...AND THEREFORE FEEL THAT AT LEAST SOME ADDITIONAL
SHOWERS/TSTMS SHOULD AFFECT REGION LATER TDT. AS FOR MAX
TEMPS...WENT CLOSE TO MAV/MET MOS BLEND.
TNT...LINGERING ISOLATED RW/TSTMS ACROSS LOWER SUSQ THIS EVE...THEN
MAINLY CLEAR LATER TNT. COULD BE SOME PATCHY FOG FORMING LATE TNT.
AS FOR MINS...WENT CLOSE TO MAV/MET MOS BLEND...ALTHOUGH WENT A BIT
BLO THIS AT KBFD.
MON-MON NT...AFOREMENTIONED CAP LINGERS INTO MON...AND THEREFORE WL
KEEP OUT ANY MENTION OF RW/TRW. EXPECT A RATHER WARM DAY ACROSS
CENTRAL AREAS...BUT SOME LINGERING CLOUDS MAY TEMPER THE WARMTH A
BIT ACROSS FAR LOWER SUSQ. SOME CLOUDS/SHOWERS MAY REACH FAR NW
AREAS LATE MON NT...AND THEREFORE INCLUDED SLIGHT CHC POPS IN THAT
REGION.
&&
.LONG TERM (TUESDAY THROUGH SATURDAY)...
TUE...NEXT COLD FRONT APPROAHCES FROM NW...BUT MODELS IMPLY VERY
LITTLE LOW LEVEL CONVERGENCE ACROSS CENTRAL PA. THIS IS IN PART DUE
TO THE DEVELOPING TROPICAL SYSTEM OFF E COAST...WHICH SHOULD KEEP A
NW TRAJECTORY IN THE LOW LEVEL FLOW EVEN AHEAD OF FRONT. BEST LOW
LEVEL CONVERGENCE WL BE ACROSS NW MTNS...AND THEREFORE WENT WITH CHC
POPS THERE...AND SLIGHT CHC ELSEWHERE. TEMPS COULD GET QUITE WARM
TUE AFTN...ESP ACROSS LOWER SUSQ...WHERE MAXES COULD REACH/SLIGHTLY
EXCEED 90.
TUE NT-WED NT...PROGRESSIVELY COOLER AND LESS HUMID IN DEVELOPING NW
FLOW...SFC AND ALOFT.
THU-THU NT...12Z/01 ECMWF IMPLIES BACKING WINDS ALOFT AS DEEP MID
LEVEL VORTEX DEVELOPS ACROSS EASTERN CANADA. 00Z/01 MRF IS WAY
OVERDONE IN SFC AND UPPER LEVEL LOW DEVELOPMENT...STEMMING FROM
CONVECTIVE FEEDBACK PROBLEM. THEREFORE...CONFIDENCE IS HIGHER IN
ECMWF SOLUTION...AND INCLUDED SLIGHT CHC POPS FOR SOUTHERN PA FOR
THU-THU NT.
FRI-SAT...EVEN COOLER AND DRIER. MIN TEMPS COULD EVEN DIP INTO 30S
ACROSS FAR NW IF MODEL SOLUTIONS VERIFY.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES PAZ036-056-057-059-063>066 UNTIL 11
AM EDT.
&&
SYNOPSIS...
AVIATION...JUNG
SHORT TERM/LONG TERM...KLHazardous weather outlook, Aug 1, 4:15 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
515 AM EDT SUN AUG 1 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020911-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
515 AM EDT SUN AUG 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE LOWER SUSQUEHANNA
VALLEY UNTIL 11 AM EDT.
NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS CONTAINING LOCALLY
VERY HEAVY RAIN WILL AFFECT THE LOWER SUSQUEHANNA VALLEY THROUGH MID
MORNING. THIS HEAVY RAINFALL...COMBINED WITH ALREADY SATURATED
SOIL...MAY LEAD TO FLASH FLOODING IN PORTIONS OF THE LOWER
SUSQUEHANNA VALLEY THROUGH MID MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
KL
Flood, York
- When
- August 1, 9:00 AM EST to 1:00 PM EST
- Where
- York forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
Heavy rain caused Flash Flooding east of Newberrytown. Public reports indicated that several bridges and underpasses just west of Three Mile Island were closed due to flooding. Additional flooding was reported in the Silver Lake area. While flash flooding ended during the morning of the 1st, high water continued along with flooding into the early afternoon.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 1, 20041 death · 4 injured · 1 event
- Lightning Strike in Texas, August 1, 20041 death · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$18 million · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$10 million · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$2.0 million · 1 event
- Wildfire in Alaska, August 1 to 31, 2004$900,000 · 3 events
- Damaging Wind in South Dakota, August 1, 2004$200,000 · 78 kt wind · 1 event
- Damaging Wind in Nevada, August 1, 2004$100,000 · 78 kt wind · 1 event
- Hail and Damaging Wind in Missouri, August 1, 2004$50,000 · 61 kt wind · 2 events
- Hail in Iowa, August 1, 2004$35,000 · 1.75 in hail · 3 events
- Damaging Wind in South Dakota, August 1, 2004$30,000 · 69 kt wind · 1 event
- Drought in Colorado, August 1 to 31, 200421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421312.